Alert archive / Missouri / Flood Watches in 2023
Flood Watch 2, NWS St. Louis, MO
NWS St. Louis, MO issued this flood watch at Mar 1, 2023, 1:36 PM CST for 8 counties in Missouri; 6 counties in Illinois. It took effect at Mar 2, 2023, 6:00 PM CST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Mar 1, 2023, 1:36 PM CST (19:36 UTC)
- In effect from
- Mar 2, 2023, 6:00 PM CST
- Expired
- Mar 3, 2023, 12:00 PM CST
- In force
- 18 hr
- Issued by
- NWS St. Louis, MO
- Flood severity
- None
Counties Clinton County, IL, Marion County, IL, Monroe County, IL, Randolph County, IL, Saint Clair County, IL, Washington County, IL, Crawford County, MO, Iron County, MO, Jefferson County, MO, Madison County, MO, Reynolds County, MO, Saint Francois County, MO, Sainte Genevieve County, MO, Washington County, MO
The radar
The St Louis radar (KLSX), 83 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.6 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1467 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- -56 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
195
WGUS63 KLSX 011936
FFALSX
URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service St Louis MO
136 PM CST Wed Mar 1 2023
ILZ079-MOZ072>075-084-085-099-021045-
/O.NEW.KLSX.FA.A.0002.230303T0000Z-230303T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randolph IL-Crawford MO-Washington MO-Saint Francois MO-Sainte
Genevieve MO-Iron MO-Madison MO-Reynolds MO-
Including the cities of Chester, Farmington, and Sparta
136 PM CST Wed Mar 1 2023
...FLOOD WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY
MORNING...
* WHAT...Flooding caused by excessive rainfall is possible.
* WHERE...Portions of southwest Illinois, including the following
area, Randolph IL. Portions of Missouri, including the following
areas, Crawford MO, Iron MO, Madison MO, Reynolds MO, Saint
Francois MO, Sainte Genevieve MO and Washington MO.
* WHEN...From Thursday evening through Friday morning.
* IMPACTS...Excessive runoff may result in flooding of rivers,
creeks, streams, and other low-lying and flood-prone locations.
Creeks and streams may rise out of their banks.
* ADDITIONAL DETAILS...
- Total rainfall amounts of 1 to 3 inches can be expected
throughout the Watch area, with locally higher amounts
possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
You should monitor later forecasts and be alert for possible Flood
Warnings. Those living in areas prone to flooding should be prepared
to take action should flooding develop.
&&
$$
194 follow-up statements
791
WGUS63 KLSX 020830
FFALSX
URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service St Louis MO
230 AM CST Thu Mar 2 2023
ILZ069-070-074-101-102-MOZ065-022330-
/O.EXA.KLSX.FA.A.0002.230303T0000Z-230303T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clinton IL-Marion IL-Washington IL-Saint Clair-Monroe IL-
Jefferson MO-
Including the cities of Belleville, Salem, Cahokia, and Centralia
230 AM CST Thu Mar 2 2023
...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH FRIDAY MORNING...
* WHAT...Flooding caused by excessive rainfall continues to be
possible.
* WHERE...Portions of Illinois, including the following areas,
Clinton IL, Marion IL, Monroe IL, Saint Clair and Washington IL.
Portions of east central Missouri, including the following area,
Jefferson MO.
* WHEN...From this evening through Friday morning.
* IMPACTS...Excessive runoff may result in flooding of rivers,
creeks, streams, and other low-lying and flood-prone locations.
Creeks and streams may rise out of their banks.
* ADDITIONAL DETAILS...
- Total rainfall amounts of 1 to 3 inches can be expected
throughout the Watch area, with locally higher amounts
possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
You should monitor later forecasts and be alert for possible Flood
Warnings. Those living in areas prone to flooding should be prepared
to take action should flooding develop.
&&
$$
ILZ079-MOZ072>075-084-085-099-022330-
/O.CON.KLSX.FA.A.0002.230303T0000Z-230303T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randolph IL-Crawford MO-Washington MO-Saint Francois MO-Sainte
Genevieve MO-Iron MO-Madison MO-Reynolds MO-
Including the cities of Farmington, Chester, and Sparta
230 AM CST Thu Mar 2 2023
...FLOOD WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH FRIDAY
MORNING...
* WHAT...Flooding caused by excessive rainfall continues to be
possible.
* WHERE...Portions of southwest Illinois, including the following
area, Randolph IL. Portions of Missouri, including the following
areas, Crawford MO, Iron MO, Madison MO, Reynolds MO, Saint
Francois MO, Sainte Genevieve MO and Washington MO.
* WHEN...From this evening through Friday morning.
* IMPACTS...Excessive runoff may result in flooding of rivers,
creeks, streams, and other low-lying and flood-prone locations.
Creeks and streams may rise out of their banks.
* ADDITIONAL DETAILS...
- Total rainfall amounts of 1 to 3 inches can be expected
throughout the Watch area, with locally higher amounts
possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
You should monitor later forecasts and be alert for possible Flood
Warnings. Those living in areas prone to flooding should be prepared
to take action should flooding develop.
&&
$$
Gosselin665
WGUS63 KLSX 022057
FFALSX
Flood Watch
National Weather Service St Louis MO
257 PM CST Thu Mar 2 2023
ILZ069-070-074-079-101-102-MOZ065-072>075-084-085-099-031800-
/O.CON.KLSX.FA.A.0002.230303T0000Z-230303T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clinton IL-Marion IL-Washington IL-Randolph IL-Saint Clair-Monroe
IL-Jefferson MO-Crawford MO-Washington MO-Saint Francois MO-
Sainte Genevieve MO-Iron MO-Madison MO-Reynolds MO-
Including the cities of Sparta, Salem, Belleville, Centralia,
Chester, Cahokia, and Farmington
257 PM CST Thu Mar 2 2023
...FLOOD WATCH REMAINS IN EFFECT FROM 6 PM CST THIS EVENING THROUGH
FRIDAY MORNING...
* WHAT...Flooding caused by excessive rainfall continues to be
possible.
* WHERE...Portions of Illinois, including the following areas,
Clinton IL, Marion IL, Monroe IL, Randolph IL, Saint Clair and
Washington IL. Portions of Missouri, including the following
areas, Crawford MO, Iron MO, Jefferson MO, Madison MO, Reynolds
MO, Saint Francois MO, Sainte Genevieve MO and Washington MO.
* WHEN...From 6 PM CST this evening through Friday morning.
* IMPACTS...Excessive runoff may result in flooding of rivers,
creeks, streams, and other low-lying and flood-prone locations.
Creeks and streams may rise out of their banks.
* ADDITIONAL DETAILS...
- Total rainfall amounts of 1 to 3 inches can be expected
throughout the Watch area, with locally higher amounts
possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
You should monitor later forecasts and be alert for possible Flood
Warnings. Those living in areas prone to flooding should be prepared
to take action should flooding develop.
&&
$$
19880
WGUS63 KLSX 030903
FFALSX
Flood Watch
National Weather Service St Louis MO
303 AM CST Fri Mar 3 2023
ILZ069-070-074-079-101-102-MOZ065-072>075-084-085-099-031800-
/O.CON.KLSX.FA.A.0002.000000T0000Z-230303T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clinton IL-Marion IL-Washington IL-Randolph IL-Saint Clair-Monroe
IL-Jefferson MO-Crawford MO-Washington MO-Saint Francois MO-
Sainte Genevieve MO-Iron MO-Madison MO-Reynolds MO-
Including the cities of Salem, Sparta, Chester, Farmington,
Centralia, Cahokia, and Belleville
303 AM CST Fri Mar 3 2023
...FLOOD WATCH REMAINS IN EFFECT UNTIL NOON CST TODAY...
* WHAT...Flooding caused by excessive rainfall continues to be
possible through this morning.
* WHERE...Portions of Illinois, including the following areas,
Clinton IL, Marion IL, Monroe IL, Randolph IL, Saint Clair and
Washington IL. Portions of Missouri, including the following
areas, Crawford MO, Iron MO, Jefferson MO, Madison MO, Reynolds
MO, Saint Francois MO, Sainte Genevieve MO and Washington MO.
* WHEN...Until Noon CST today.
* IMPACTS...Excessive runoff may result in flooding of rivers,
creeks, streams, and other low-lying and flood-prone locations.
Creeks and streams may rise out of their banks.
* ADDITIONAL DETAILS...
- Total rainfall amounts of 1 to 3 inches can be expected
throughout the Watch area, with locally higher amounts
possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
You should monitor later forecasts and be alert for possible Flood
Warnings. Those living in areas prone to flooding should be prepared
to take action should flooding develop.
&&
$$
Britt882 WGUS63 KLSX 031805 FFALSX Flood Watch National Weather Service St Louis MO 1205 PM CST Fri Mar 3 2023 ILZ069-070-074-079-101-102-MOZ065-072>075-084-085-099-031915- /O.EXP.KLSX.FA.A.0002.000000T0000Z-230303T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Clinton IL-Marion IL-Washington IL-Randolph IL-Saint Clair-Monroe IL-Jefferson MO-Crawford MO-Washington MO-Saint Francois MO- Sainte Genevieve MO-Iron MO-Madison MO-Reynolds MO- Including the cities of Farmington, Chester, Salem, Cahokia, Centralia, Belleville, and Sparta 1205 PM CST Fri Mar 3 2023 ...FLOOD WATCH HAS EXPIRED... The Flood Watch has expired for portions of Illinois, including the following areas, Clinton IL, Marion IL, Monroe IL, Randolph IL, Saint Clair and Washington IL. Portions of Missouri, including the following areas, Crawford MO, Iron MO, Jefferson MO, Madison MO, Reynolds MO, Saint Francois MO, Sainte Genevieve MO and Washington MO. Rain rates have diminished and are expected to continue to decrease. Therefore, the Flood Watch has been allowed to expire. $$ BRC
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this flood watch went out at Mar 1, 11:38 AM CST, 1 hour 58 minutes earlier.
Area forecast discussion, Mar 1, 11:38 AM CST, 1 hour 58 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1138 AM CST Wed Mar 1 2023 .SHORT TERM... (Through Late Thursday Afternoon) Issued at 258 AM CST Wed Mar 1 2023 A subtle warm front was located a KMBY>>KPPQ>KSPI axis as of 0800 UTC and should move a bit more northward before washing out. Along and immediately north of this feature, some fog has developed in northeast Missouri and west-central Illinois. Some further reduction in visibility is likely over the next few hours, but we are not expecting any dense fog at this time. A weak wave of low pressure is forecast to ride along the warm front later today, with its trailing cold front moving through the CWA late this morning into the afternoon hours. The timing of this cold front has sped up about 1-2 hours from what it looked like yesterday. Consequently, PoPs have been lowered in southeast Missouri and southwest Illinois. Now only isolated showers (and potentially a rumble of thunder) are expected in far southern sections of the CWA, mainly between 5 and 9 PM. A slower frontal passage may have helped provide just enough instability for a strong storm or two, but the aforementioned faster timing looks to have closed the door on this possibility. Latest HREF guidance only shows about a 10-20% chance of at least 500 J/kg of surface- based CAPE, down from about 30-40% from the previous run. Temperatures today will be warmer than normal, particularly in southeast Missouri and southwest Illinois where the front will not pass through until near 2100 UTC. Low to mid 70s are forecast in these locations. Further northwest, temperatures gradually cool, all the way back into the mid 50s for northeast Missouri and west- central Illinois where low-level cold air advection intensifies through the day. Behind the front, cooler air will move into the region tonight and into Thursday. Low temperatures tonight are forecast to be mostly in the 30s, with highs on Thursday about 10-15 degrees cooler than this afternoon. Increasing clouds are expected on Thursday ahead of the powerful storm system which will impact the mid-Mississippi Valley beginning early Thursday evening. Gosselin .LONG TERM... (Thursday Night through Tuesday) Issued at 258 AM CST Wed Mar 1 2023 (Thursday Night - Friday) Widespread rain should be entering southeast Missouri and southwest Illinois by early Thursday evening as low-level moisture advection intensifies and mid/upper level ascent increases ahead of the closed low in the south-central Plains. Rainfall should be mostly moderate intensity, though some brief periods of heavier rain are possible after midnight. Heaviest rainfall rates are most likely in parts of southeast Missouri and southwest Illinois where the strongest low- level moisture convergence will reside, along with the possibility at least of some convective elements. The dry slot should quickly enter these locations Friday morning, which should end the heavier rainfall in southeast Missouri and southwest Illinois. Further northwest, models show a well-defined deformation zone that will continue to produce precipitation through Friday afternoon. Precipitation type becomes more of a question mark late morning into the afternoon after the passage of the low-level cyclone. The availability (or lack thereof) of just cold enough air in the boundary layer for snow is uncertain. While strong dynamics/heavy precipitation rates may be enough to help the rain mix with or changeover to snow in northeast Missouri and west- central Illinois, most deterministic guidance has trended warmer for surface temperatures. Even the CMC, which has a consistent cold bias, keeps surface temperatures too warm for snow. Given a later timing of this system (precipitation within the deformation zone falling during the daytime on Friday vs. late Thursday night) and the surface low occluding and then weakening on Friday, it definitely puts into question whether there will be any snow in the CWA. However, given the strong dynamics and deep mid/upper level closed low, there is still certainly that potential. If rain can change over to snow, it very well may come down heavily for at least a few hours which could cause problems. Long story short, there is still potential for at least a few inches of a very wet snow in our northwestern CWA, but chances have dropped compared to 1-2 days ago. By early Friday morning, the system should begin to occlude as the mid/upper level low becomes vertically stacked over the surface low. This should cease the strengthening of the surface low, with gradual cyclolysis thereafter. However, by that time the surface low should be between 980 and 985 hPa. While some members of the GEFS/EPS are lower than that, the probability for below 980 hPa has decreased compared to yesterday, with only about a 10-15% chance on the grand ensemble. There is still quite a bit of uncertainty with the exact track of the low (especially for this lead time). The NAM/ECMWF/EPS are further northwest, with a track up the I-44 corridor of Missouri or just to the northwest. Meanwhile, the GFS/GEFS/CMC are about 125 miles further southeast, with a track through far southern Missouri into south-central Illinois. The exact track will have impacts on where the heavier precipitation within the deformation zone resides Friday, as well as where the strongest winds will be. By the time the precipitation ends, 1.00-2.50" of rainfall is expected as you go from northwest to southeast. The GEFS remains most bullish with the probabilities of at least 2.00", showing around a 75 percent chance in parts of southeast Missouri and southwest Illinois. The EPS is not as high, with a general 20-40% chance over a broader area. Our main concern with this heavy QPF event is on the likelihood for fairly widespread minor river flooding. Cannot rule out some isolated moderate river flooding if we end up seeing some higher rainfall totals, but at this time that is likely to be the exception rather than the rule. The odds of flash flooding continue to look quite low given high flash flood values (2.00-2.50" in 3 hours), some dryness the past 7-14 days where we have the highest rainfall totals (southeast Missouri and southwest Illinois), and the expectation for little/no convection. In addition, efficiency measures including warm cloud depths and precipitable water values, while abnormally high, do not look extreme for this upcoming event. Speaking of winds, sustained speeds of 25-35 mph with gusts of 40-45 mph appear likely Thursday night into Friday. The setup is quite a bit different than the high wind event we had on Monday, with much more limited mechanical mixing. However, the pressure gradient is obviously quite strong given the strength of the surface low. At this time, advisory level (45+ mph) gusts are possible on Friday, mainly in parts of southeast Missouri and southwest Illinois just to the south/southwest of the track of the surface low. However, if the further south solutions like the GFS/GEFS/CMC verifies, then these gusts may stay to our southeast. (Friday Night - Tuesday) Dry weather along with generally near-normal temperatures is favored this weekend. A warming trend is forecast into Monday as low-level warm air advection ramps up ahead of an approaching cold front. This front is likely to pass through the region by Monday night. This front may pass through dry as moisture return ahead of the boundary is fairly weak, with stronger mid/upper level ascent well to our north across the Upper Midwest/Great Lakes. Uncertainty increases heading into Tuesday as to exactly where the front stalls out. If it stalls out near or just south of the area, rain chances would continue on Tuesday. However, if the front settles far enough into the mid south, then dry weather would be more favored. Regardless, at least slightly cooler temperatures are forecast on Tuesday compared to Monday. Gosselin && .AVIATION... (For the 18z TAFs through 18z Thursday Afternoon) Issued at 1136 AM CST Wed Mar 1 2023 VFR conditions are expected throughout the 18Z TAF cycle. A weak cold front will shift winds to the northwest this afternoon, and winds will slowly shift to the northeast by early tomorrow morning. High level cloud cover will also increase gradually, but precipitation is not expected to arrive until after 00Z Friday. && .CLIMATE... Issued at 312 PM CST Mon Feb 27 2023 Mean Sea Level Pressure (MSLP) Records: March... KSTL: 982.1 mb (Mar 29, 1924) KCOU: 979.0 mb (Mar 29, 1924) All Time... KSTL: 976.0 mb (Feb 27, 1958) KCOU: 972.9 mb (Feb 27, 1958) && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Mar 1, 3:11 AM CST, 10 hours 25 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 311 AM CST Wed Mar 1 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-020915- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 311 AM CST Wed Mar 1 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Isolated thunderstorms are possible early this evening in parts of southeast Missouri. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Late Thursday and Friday, a strong storm system will have the potential to produce heavy rainfall. The rain may change to wet snow in northeastern Missouri and west-central Illinois on Friday. Additionally, thunderstorms will be possible along and south of Interstate 70 on Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Gosselin
Nearby
Flood Watches in Missouri, 2023Flood Watches in Illinois, 2023Every flood watch in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.